Thunderstorm Wind, Cedar
- When
- July 16, 8:15 PM CST
- Where
- Cedar County, Laurel
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.433, -97.083
Thunderstorm winds estimated at over 60 mph downed trees and power lines in Laurel.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM CST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION ... CORRECTED HEADLINE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 303 PM CDT MON JUL 16 2001 MAIN FORECAST CHALLENGES ARE CONVECTIVE POSSIBILITIES TONIGHT...AND HEAT THEREAFTER. IN THE SHORT TERM...VERY HIGH MOISTURE WAS PRESENT IN THE LOWER AND MID LEVELS OF OAX 12Z SOUNDING. MODELS SUGGEST THAT WARM DRY AIR AT 700 MB OVR LBF IS ALREADY ADVECTING EASTWARD...BUT PROFILERS SHOW RATHER LIGHT WINDS...SO AIR SHOULD REMAIN MOIST AT THAT LEVEL THRU EARLY TONIGHT. UPPER LEVEL JET IS ALSO FAIRLY STRONG FOR THIS TIME OF YEAR. THE MAIN NEGATIVE FACTOR FOR CONVECTIVE DEVELOPMENT IS THAT LOW LEVEL HEATING HAS BEEN SUPPRESSED BY A FAIRLY WIDESPREAD CU FIELD AS MOISTURE STREAMS BACK INTO THE AREA...SO SOUNDINGS MAY REMAIN CAPPED. THE NORTHEAST APPEARS TO HAVE THE BEST CHANCE AS AREA OF MID LVL CLOUDS NEAR VTN AND ANW IS LIKELY TO DEVELOP INTO A TSTM COMPLEX THIS EVE THEN DRIFT EAST. EXPECT WARMING AND DRYING TREND ALOFT TO PUT A CAP ON ACTIVITY LATER TONIGHT. AM IN GENERAL AGREEMENT WITH SPC OUTLOOK...BUT AS IS OFTEN THE CASE IN JULY...THINK THAT BREAKING THE CAP AT ALL WILL BE A PROBLEM. MODELS HAVE COME INTO AGREEMENT THAT TUESDAY WILL BE VERY HOT AND HUMID. WITH THE HEAT INDEX IN OUR CORE URBAN AREAS EXPECTED TO REACH AROUND 110...AND 105 OR BETTER EVEN IN THE FRINGES OF THE CWA...WILL ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA TUESDAY. HOT AND HUMID CONDITIONS SHOULD PERSIST WEDNESDAY. HOWEVER...HEAT INDICIES ARE VERY SENSITIVE TO DEW POINT. WITH SOME INDICATIONS OF DEEPER MIXING IN ETA AND NGM MODELS ON WED WITH FALLING SFC DEW POINTS...WILL NOT EXTEND HEAT ADVISORY INTO WED YET. AVN IS QUITE DIFFERENT FROM THE OTHER MODELS IN DEVELOPING A DAYTIME MCS WITH EXTENSIVE CLOUDS AND COOLER TEMPS OVER THE AREA. THIS SEEMS AN UNLIKELY SCENARIO WITHOUGH A STRONG SHORT WAVE. WILL GO MOSTLY WITH THE HOT ETA/NGM SOLUTION. ETA DEVELOPS AN INVERTED V SOUNDING BY WED EVENING. IF HIGH DAYTIME TEMPS VERIFY...THIS IS WORTH AT LEAST A SLGT CHC OF TSTMS. WHERE THE HOTTEST 850 TEMPS UNDERLIE THE BEST MID LEVEL MOISTURE...IN MORE WESTERN ZONES...TSTMS COULD DEVELOP BEFORE DARK. SLIGHTLY BETTER CHANCE FOR NOCTURNAL TSTMS THOUGH. EXTENDED SHOULD REMAIN HOT UNTIL THE PATTERN SHIFTS...WHICH COULD COME WITH THE PASSAGE OF A COLD FRONT NEXT SUN OR MON. ECMWF HAS A BETTER TRACK RECORD THAN THE MRF RECENTLY. .OMA...HEAT ADVISORY TUESDAY EASTERN NEBRASKA AND PART OF SOUTHWEST IOWA POLLACK
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170301- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT MON JUL 16 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN NORTHEAST AND PORTIONS OF EAST CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA UNTIL 10 PM CDT. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A VERY UNSTABLE AND MOIST AIR MASS WILL REMAIN ACROSS THE AREA TONIGHT. AN UPPER AIR DISTURBANCE MOVING ACROSS THE PLAINS... COMBINED WITH SURFACE CONVERGENCE ASSOCIATED WITH A WEAK SURFACE WIND SHIFT LINE ACROSS CENTRAL NEBRASKA...WILL CONTINUE TO GENERATE THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS NORTHEAST NEBRASKA TOWARD NORTHWEST IOWA. BASED ON THE LARGE AMOUNT OF ATMOSPHERIC INSTABILITY ALONG WITH FAVORABLE WIND SHEAR...SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THE UNSTABLE AIR AT LOWER LEVELS OF THE ATMOSPHERE...IS CAPPED S!OMEWHAT BY WARM AIR AT MID LEVELS TENDING TO SUPPRESS CONVECTION. IF THE CAP WEAKENS...RAPID DEVELOPMENT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE. GW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
739 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 5 NW NELIGH NE .75 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.
0718 PM 8 N NELIGH NE FUNNEL CLOUD
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.
0718 PM 9 N NELIGH NE WIND DAMAGE BREAKING
07/16/01 ANTELOP E TREE LIMBS.
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM 2 N CLEARWATER NE 1 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.
0752 PM 4 W NELIGH NE 1 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
912 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 5 NNW ELGIN NE TORNADO
07/16/01 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM OAKDALE NE 70 MPH TSTM GUST
07/16/01 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM OAKDALE NE .75 INCH HAIL
07/16/01 ANTELOPE REPORTED BY LAW
Z ENFORCEMENT OFFICIAL.The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds estimated at over 60 mph downed trees and power lines in Laurel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258695.